Alert archive / Kansas / Red Flag Warnings in 2025
Red Flag Warning 3, NWS Wichita, KS
NWS Wichita, KS issued this red flag warning at Mar 16, 2025, 2:42 PM CDT for 21 counties in Kansas. It took effect at Mar 17, 2025, 11:00 AM CDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 16, 2025, 2:42 PM CDT (19:42 UTC)
- In effect from
- Mar 17, 2025, 11:00 AM CDT
- Expired
- Mar 17, 2025, 9:00 PM CDT
- In force
- 10 hr
- Issued by
- NWS Wichita, KS
All 21 counties
Allen County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Labette County, KS, Marion County, KS, McPherson County, KS, Montgomery County, KS, Neosho County, KS, Reno County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS
The radar
The Wichita radar (KICT), 64 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 7.7 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2016 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -120 m²/s²
- 0-3 km storm-relative helicity
- -107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
312 WWUS83 KICT 161942 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 242 PM CDT Sun Mar 16 2025 KSZ049-051>053-067>072-082-083-091>096-098>100-171200- /O.NEW.KICT.FW.W.0003.250317T1600Z-250318T0200Z/ /O.EXT.KICT.FW.A.0002.250318T1600Z-250319T0300Z/ Saline-McPherson-Marion-Chase-Reno-Harvey-Butler-Greenwood- Woodson-Allen-Kingman-Sedgwick-Harper-Sumner-Cowley-Elk-Wilson- Neosho-Chautauqua-Montgomery-Labette- 242 PM CDT Sun Mar 16 2025 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 9 PM CDT MONDAY FOR EXTREME GRASSLAND FIRE DANGER FOR PORTIONS OF CENTRAL, SOUTH CENTRAL, AND SOUTHEAST KANSAS... The National Weather Service in Wichita has issued a Red Flag Warning for extreme grassland fire danger, which is in effect from 11 AM to 9 PM CDT Monday. * Extreme Grassland Fire Danger... * Winds...South 20 to 30 mph with gusts up to 45 mph. * Relative Humidity...As low as 17 percent. * Impacts... Any fires that develop will likely spread quickly and become difficult to control. Outdoor burning is not recommended. ...FIRE WEATHER WATCH NOW IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR ALL OF CENTRAL, SOUTH CENTRAL, AND SOUTHEAST KANSAS... The National Weather Service in Wichita has issued a Fire Weather Watch for extreme grassland fire danger, which is in effect from Tuesday morning through Tuesday evening. * Extreme Grassland Fire Danger Possible... * Winds...South 25 to 35 mph with gusts up to 40 mph. * Relative Humidity...As low as 14 percent. * Impacts... Any fires that develop will likely spread quickly and become difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. A fire weather watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible red flag warnings. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$ KSZ032-033-047-048-050-171200- /O.NEW.KICT.FW.A.0003.250318T1600Z-250319T0300Z/ /O.EXT.KICT.FW.A.0002.250317T1600Z-250318T0200Z/ Russell-Lincoln-Barton-Ellsworth-Rice- 242 PM CDT Sun Mar 16 2025 ...FIRE WEATHER WATCH NOW IN EFFECT FROM MONDAY MORNING THROUGH MONDAY EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR PORTIONS OF CENTRAL KANSAS... ...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR ALL OF CENTRAL, SOUTH CENTRAL, AND SOUTHEAST KANSAS... * Extreme Grassland Fire Danger Possible... * Winds...South 10 to 20 mph with gusts up to 25 mph. * Relative Humidity...As low as 13 percent. * Impacts... Any fires that develop will likely spread quickly and become difficult to control. Outdoor burning is not recommended. The National Weather Service in Wichita has issued a Fire Weather Watch for extreme grassland fire danger, which is in effect from Tuesday morning through Tuesday evening. * Extreme Grassland Fire Danger Possible... * Winds...South 25 to 35 mph with gusts up to 40 mph. * Relative Humidity...As low as 14 percent. * Impacts... Any fires that develop will likely spread quickly and become difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A fire weather watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible red flag warnings. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$
2 follow-up statements
605 WWUS83 KICT 170541 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 1241 AM CDT Mon Mar 17 2025 KSZ032-033-047-048-050-172045- /O.CAN.KICT.FW.A.0002.250317T1600Z-250318T0200Z/ /O.CON.KICT.FW.A.0003.250318T1600Z-250319T0300Z/ Russell-Lincoln-Barton-Ellsworth-Rice- 1241 AM CDT Mon Mar 17 2025 ...FIRE WEATHER WATCH IS CANCELLED FOR PARTS OF CENTRAL KANSAS TODAY... ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR CENTRAL KANSAS... The National Weather Service in Wichita has cancelled the Fire Weather Watch for parts of central Kansas today. Very high fire danger is still expected this afternoon. * Extreme Grassland Fire Danger likely on Tuesday... * Winds...South 25 to 35 mph with gusts up to 40 mph. * Relative Humidity...As low as 12 percent. * Impacts... Any fires that develop will likely spread quickly and become very difficult or impossible to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A fire weather watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible red flag warnings. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$ KSZ049-051>053-067>072-082-083-091>096-098>100-172045- /O.CON.KICT.FW.W.0003.250317T1600Z-250318T0200Z/ /O.CON.KICT.FW.A.0002.250318T1600Z-250319T0300Z/ Saline-McPherson-Marion-Chase-Reno-Harvey-Butler-Greenwood- Woodson-Allen-Kingman-Sedgwick-Harper-Sumner-Cowley-Elk-Wilson- Neosho-Chautauqua-Montgomery-Labette- 1241 AM CDT Mon Mar 17 2025 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 9 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR PORTIONS OF CENTRAL, SOUTH CENTRAL, AND SOUTHEAST KANSAS... ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR ALL OF CENTRAL, SOUTH CENTRAL, AND SOUTHEAST KANSAS... * Extreme Grassland Fire Danger for Today and likely again on Tuesday... * Winds...South 20 to 30 mph with gusts up to 45 mph. * Relative Humidity...As low as 18 percent. * Impacts... Any fires that develop will likely spread quickly and become very difficult or impossible to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. A fire weather watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible red flag warnings. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$
182 WWUS83 KICT 172057 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 357 PM CDT Mon Mar 17 2025 KSZ049-051>053-067>072-082-083-091>096-098>100-181200- /O.UPG.KICT.FW.A.0002.250318T1600Z-250319T0300Z/ /O.NEW.KICT.FW.W.0004.250318T1600Z-250319T0300Z/ /O.CON.KICT.FW.W.0003.000000T0000Z-250318T0200Z/ Saline-McPherson-Marion-Chase-Reno-Harvey-Butler-Greenwood- Woodson-Allen-Kingman-Sedgwick-Harper-Sumner-Cowley-Elk-Wilson- Neosho-Chautauqua-Montgomery-Labette- 357 PM CDT Mon Mar 17 2025 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR SOUTH CENTRAL, SOUTHEAST AND PARTS OF CENTRAL KANSAS... ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 10 PM CDT TUESDAY FOR EXTREME GRASSLAND FIRE DANGER FOR ALL OF CENTRAL, SOUTH CENTRAL AND SOUTHEAST KANSAS... The National Weather Service in Wichita has issued a Red Flag Warning for extreme grassland fire danger, which is in effect from 11 AM to 10 PM CDT Tuesday. The Fire Weather Watch is no longer in effect. * Extreme Grassland Fire Danger... * Extreme Grassland Fire Danger for Today and likely again on Tuesday... * Winds...South 25 to 35 mph with gusts up to 45 mph. * Relative Humidity...As low as 17 percent. * Impacts... Any fires that develop will likely spread quickly and become very difficult or impossible to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$ KSZ032-033-047-048-050-181200- /O.UPG.KICT.FW.A.0003.250318T1600Z-250319T0300Z/ /O.NEW.KICT.FW.W.0004.250318T1600Z-250319T0300Z/ Russell-Lincoln-Barton-Ellsworth-Rice- 357 PM CDT Mon Mar 17 2025 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 10 PM CDT TUESDAY FOR EXTREME GRASSLAND FIRE DANGER FOR CENTRAL KANSAS... The National Weather Service in Wichita has issued a Red Flag Warning for extreme grassland fire danger, which is in effect from 11 AM to 10 PM CDT Tuesday. The Fire Weather Watch is no longer in effect. * Extreme Grassland Fire Danger... * Extreme Grassland Fire Danger likely on Tuesday... * Winds...Southwest 20 to 30 mph with gusts up to 45 mph. * Relative Humidity...As low as 12 percent. * Impacts... Any fires that develop will likely spread quickly and become very difficult or impossible to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Mar 16, 12:17 PM CDT, 2 hours 25 minutes earlier. Its key messages:
- Mild and quiet today.
- Warmer temperatures and breezy conditions return Monday, Tuesday with very to extreme fire danger likely.
- Powerful system arrives late Tuesday night into Wednesday morning; wintry weather and strong winds possible.
Area forecast discussion, Mar 16, 12:17 PM CDT, 2 hours 25 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1217 PM CDT Sun Mar 16 2025 .KEY MESSAGES... - Mild and quiet today. - Warmer temperatures and breezy conditions return Monday, Tuesday with very to extreme fire danger likely. - Powerful system arrives late Tuesday night into Wednesday morning; wintry weather and strong winds possible. && .DISCUSSION... Issued at 349 AM CDT Sun Mar 16 2025 Water vapor satellite shows a deep layer trough finally departing the central plains early this morning. At the surface, a ridge has slid into the area, and light winds and clear skies are allowing for robust radiational cooling. As a result, temperatures are dropping below freezing across the forecast area. Conditions will be pleasant this afternoon with light winds and seasonably mild temperatures. However, the next system will begin entering the western CONUS by Monday and will set the stage for a busy start to the work week. Rising heights aloft and warming mid-level temperatures should support warmer temperatures on Monday, and potentially near-record highs on Tuesday (mainly for portions of central and south-central Kansas). In addition to the warm temperatures, dry and breezy conditions will also be in place. This will support very high grassland to extreme grassland fire danger each afternoon for Monday and Tuesday. It will be more difficult to reach Red Flag criteria on Monday given that winds will still be somewhat on the lighter side. In contrast, the potential for extreme grassland fire danger on Tuesday continues to be quite high given temperatures well into the 80s, relative humidity around 15-30%, and southwest winds around 20 to 30 mph with gusts up to 40 mph possible. There's a bit more agreement amongst the global models that another powerful system will bring strong northwest winds and the potential for wintry weather for portions the central plains late Tuesday into early Wednesday. I said yesterday that this wouldn't be a repeat of the March 4-5 wind and snow event, but the raw model solutions are certainly beginning to look similar with the potential for widespread 45 to 60 mph wind gusts and snow across the northern half of the Sunflower State as the deformation band sweeps from west to east overnight Tuesday into Wednesday morning. No headlines are being hoisted yet for this potential event as there's still some time for finer details to come into focus. Regardless of what occurs on Wednesday, temperatures are still expected to rebound late this week into the weekend. && .AVIATION /18Z TAFS THROUGH 18Z MONDAY/... Issued at 1213 PM CDT Sun Mar 16 2025 VFR conditions are expected through the period. Today's winds will remain generally less than 10 kts, although GBD and RSL may have a brief period this afternoon where westerly winds gust up to 20 kt. LLWS concerns increase at SLN, HUT, and ICT late tonight as a 45-50 kt LLJ overspreads portions of central and south central KS. Later outlooks will need to reevaluate the LLWS potential at GBD, RSL, and CNU but magnitudes fall short of criteria at this time. Southwesterly winds will increase by mid-morning with gusts between 20-30 kt. The highest gusts are expected across southeast KS. && .FIRE WEATHER... Issued at 349 AM CDT Sun Mar 16 2025 The potential for very high to extreme fire danger returns Monday through late Tuesday as gusty south winds up to 45 mph overlap with low humidity. Unlike most fire weather events, the very high to extreme fire danger may persist through Monday night with poor relative humidity recovery and strengthening winds. Next, a strong cold front will progress through the forecast area late Tuesday evening into Wednesday morning, shifting winds to the northwest with gusts up to 50 mph. && .CLIMATE... Issued at 349 AM CDT Sun Mar 16 2025 Record Highs Possible on Tuesday (3/18) Wichita: Record: 83 in 1921 - Forecast: 85 Russell: Record: 78 in 2012 - Forecast: 80 && .ICT WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Monday afternoon through Tuesday evening for KSZ032-033-047>053-067>072-082-083-091>096-098>100. && DISCUSSION...JC AVIATION...BRF FIRE WEATHER...JC CLIMATE...JC
Hazardous weather outlook, Mar 16, 4:05 AM CDT, 10 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 405 AM CDT Sun Mar 16 2025 KSZ032-033-047>053-067>072-082-083-091>096-098>100-170915- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 405 AM CDT Sun Mar 16 2025 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday Warm conditions and gusty winds will elevate the grassland fire danger into the very high or extreme category across the entire area Monday afternoon through Tuesday evening. Refer to the Fire Weather Watch for additional details. Another powerful system may impact the region late Tuesday into Wednesday. Strong winds and some wintry weather are possible, mainly across central Kansas. Stay tuned to the forecast over the coming days. Very high fire danger is possible Friday across the entire area. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: https://www.weather.gov/erh/ghwo?wfo=ict
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 16, 2:42 PM CDT | Fire Weather Watch | ICT | Barton, Ellsworth, Lincoln, Rice, Russell | 25 hr |
| Mar 16, 2:46 PM CDT | Winter Storm Watch | ICT | Lincoln, Russell | 37 hr |
Nearby
Red Flag Warnings in Kansas, 2025Every red flag warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.